Drug-Induced Neurologic Conditions

Tammie Lee Demler, BS, PharmD, MBA, BCPP

Disclosures

US Pharmacist. 2014;39(1):47-52. 

In This Article

Serotonin Syndrome

SS, an acute iatrogenic drug-induced condition, is a constellation of predictable symptoms resulting from a serotonin excess and overstimulation of 5-HT receptors.[2,6] Cognitive and behavioral changes, neuromuscular excitability, and autonomic instability occur. Patients generally present with sweating, agitation, tremor, fever, and nausea and vomiting. The presence of excess serotonin lessens the secretion of dopamine, and this inverse neurotransmitter relationship may explain the similarities seen in patients diagnosed with NMS. SS can range from mild to severe and is potentially fatal, although its overall incidence is low.

Clinicians have become increasingly aware of the increased risk of SS when prescribing antidepressants such as serotonin reuptake inhibitors and serotonin-norepinephrine reuptake inhibitors; however, they may be less likely to consider tricyclic antidepressants and monoamine oxidase inhibitors as causative agents because of other serious side effects that are not related to SS. Drugs outside the antidepressant class, including opiate analgesics such as Demerol (meperidine) and migraine drugs such as triptans, also pose a risk of SS. SS rarely occurs with use of a single agent; it is more commonly the result of a drug-drug interaction. Patients must be educated about the risk of self-medicating with OTC drugs, such as those that contain dextromethorphan, and herbal products, such as St. John's wort.[3]

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....